Montana, 2022

Blizzard and High Wind in Montana, December 23 to 25, 2022

December 23 to 25, 2022 · NWS TFX · 11 events in 10 counties and zones

An upper wave combined with strong mid level zonal flow resulted in a period of strong winds across the North-central Montana plains. Given recently fallen snowfall along the Rocky Mountain Front, ground blizzard conditions occurred.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper wave combined with strong mid level zonal flow resulted in a period of strong winds across the North-central Montana plains. Given recently fallen snowfall along the Rocky Mountain Front, ground blizzard conditions occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 23, 7:41 PM MST, 45 minutes earlier.

Area forecast discussion, Dec 23, 7:41 PM MST, 45 minutes before
Area Forecast Discussion...COR
National Weather Service Great Falls MT
741 PM MST Fri Dec 23 2022

...Corrected for Typo...

.UPDATE...

740 PM Update

Given reports of severe driving conditions and road closures due
to blowing snow in the Browning area, have elected to move up the
starting time of the Blizzard Warning in zones 301 and 302 to
start immediately. The Winter Weather Advisory that was set to
expire at 8 PM this evening across eastern portions of the region was
canceled with this update, as snow has largely ended in these
areas. No other changes were made to highlights. Additional short
term tweaks were made to temperatures to account for current
trends. -AM

605 PM update

An early evening update has been posted. Localized areas of near
whiteout conditions have been observed in the Browning to Two
Medicine Bridge area in addition to the Bowmans Corner area.
Given the stronger winds and associated blowing snow have been
localized thus far, and are expected to remain so through early
tomorrow morning, a Winter Weather Advisory has been posted along
the Rocky Mountain Front and adjacent plains through 6 AM, when a
Blizzard Warning will go into effect. Updates were made to temps,
pops and wind/wind gusts through the overnight period. -AM &&

.SYNOPSIS...

Arctic air will gradually erode over through Christmas Eve, which
will give Santa a bit of a break from the cold as he moves through
Montana. However, eroding this cold air will be done through gusty
chinook winds, which will cause areas of blowing snow, especially
along the Rocky Mountain Front and in some areas across the plains
Saturday and into Christmas Morning.

&&

.AVIATION...
441 PM MST Fri Dec 23 2022 (24/00Z TAF period)

Areas of snow across North-central and Southwest Montana will
continue moving eastward this evening and largely diminish
overnight. Attention turns to blowing snow across North-central
Montana and North-south oriented valleys of Southwest Montana
tonight into tomorrow. Expect blowing snow to be most impactful
along the Rocky Mountain Front and in the Cut Bank area tomorrow,
where a Blizzard Warning is in effect. Mountains are likely to be
obscured through at least tomorrow morning. -AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information

&&

.PREV DISCUSSION...
/ISSUED 441 PM MST Fri Dec 23 2022/

Through Christmas Day... Arctic air mass will continue to be
eroded as southwesterly winds aloft bring in warmer air to the
region. This is resulting in some widespread light snow across the
North-Central Plains. This light snow, when combined with gusty
winds and a fresh powdery snowpack, is creating some poor
conditions for those traveling across the region today with areas
where blowing and drifting are creating near whiteout conditions.
Across the Southwestern Mountains and valleys, conditions are a
bit better, with only a few areas of blowing snow, though there is
still quite a bit of light snow falling east of a line from
Townsend to West Yellowstone.

Snow will gradually move eastward this evening, leaving a brief
break in the hazardous conditions for parts of the area. However,
Chinook Winds will begin to form along the Rocky Mountain Front
and on the North Slopes of the Little Belt Mountains, which will
cause another round of widespread blowing snow during the day on
Saturday. Warming temperatures will eventually limit just how much
the snow is able to blow, but given the bitter cold the last few
days, the snow may not immediately respond to the warmer
temperatures. This is especially true along the Rocky Mountain
Front, where stronger winds will fuel blizzard conditions through
Sunday morning. Additionally, some moisture may work into the
area, which could fall as some rain across parts of North Central
Montana. Main concern with this is that the rain may freeze upon
contact with the frozen ground, which could cause very treacherous
travel for some areas tomorrow evening. Across the southwest,
expect some quieter weather for Christmas Eve, as warmer
temperatures and some light to moderate winds cause isolated areas
of blowing snow, mainly across the ridges and in some of the wide
open areas that are prone to windy conditions. Ludwig

Christmas Day through Monday night...Strong, gusty winds and the
blowing snow threat over the North-central MT and portions of the
southwest begin to subside by Sunday afternoon. A weak Canadian cold
front dives southeastward and brushes the plains with a brief period
of colder air for Sunday and Sunday night before gusty westerly
winds bring a return to mild conditions on Monday. The latest
probabilities for wind gusts over 55 mph or higher are currently
running well below 50 percent for Monday, expect along the Rocky
Mountain Front. Any left over snowfall will be mostly confined to
mountain areas on Sunday and mostly along the Continental Divide for
Monday.

Tuesday through next Friday...Ensembles are in decent agreement
with a Pacific trough moving through the Northern Rockies Tuesday
and Wednesday, bringing accumulating snow to the southwest mountains
and along the Divide. The most impactful conditions will be for
southwestern locations along the ID/WY border, where probabilities
for 6 inches of snow or more are running above 50 percent for the 48
hour period ending Thursday morning at 5 am. In addition to that
gusty winds will accompany the snow, potentially creating difficult
driving conditions for the Monida Pass area. These conditions are
also reflected in the EC Extreme Forecast Index, with a slight
signal for anomalous winds and snowfall. Other areas will see breezy
to windy conditions, a few rain/snow showers, and near to above
average temperatures through mid-week. The unsettles pattern
continues for the second half of the weekend, with snow staying
mostly in the mountains, but temperatures cool to near or slightly
below climatological averages. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -7  35  34  43 /  50  10  20  10
CTB -13  36  29  40 /  20  10  20  10
HLN  -4  21  20  45 /  30  20  20  30
BZN  -4  20  19  40 /  60  40  20  40
WYS  -5  19  14  31 /  70  30  50  50
DLN   8  23  22  40 /  20  10  10  20
HVR -16   6   0  35 /  70  10  30   0
LWT  -4  34  27  41 /  80  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 11 AM MST Saturday for Bears Paw
Mountains and Southern Blaine-Cascade County below 5000ft-
Eastern Glacier, Western Toole, and Central Pondera-Eastern
Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus
County below 4500ft-Hill County-Judith Basin County and Judith
Gap-Northern Blaine County-Snowy and Judith Mountains-Western
and Central Chouteau County.

Blizzard Warning until noon MST Sunday for East Glacier Park
Region-Northern High Plains.

Winter Storm Watch from Saturday afternoon through Sunday
morning for East Glacier Park Region-Eastern Glacier, Western
Toole, and Central Pondera-Northern High Plains-Southern High
Plains-Southern Rocky Mountain Front.

Winter Weather Advisory until midnight MST Saturday night for
Judith Basin County and Judith Gap-Little Belt and Highwood
Mountains.

Blizzard Warning from 6 AM Saturday to noon MST Sunday for
Eastern Glacier, Western Toole, and Central Pondera-Southern
High Plains-Southern Rocky Mountain Front.

Winter Weather Advisory until 6 AM MST Saturday for Southern
High Plains-Southern Rocky Mountain Front.

Winter Weather Advisory from midnight tonight to 9 PM MST
Saturday for Cascade County below 5000ft-Gates of the Mountains.

Winter Weather Advisory from 6 AM Saturday to midnight MST
Saturday night for Upper Blackfoot and MacDonald Pass.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 23, 3:30 PM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MST Fri Dec 23 2022

MTZ308-240300-
Southern High Plains-
Including the cities of Bynum, Choteau, and Pendroy
330 PM MST Fri Dec 23 2022

...Areas of Blowing Snow Near Bowman's Corner...

Gusty southerly winds along the MT-200 and US-287 corridors near
Bowman's Corner have resulted in patchy blowing snow. Expect
these gusts, and patchy blowing snow to continue into the evening.
Visibility may be reduced to a mile or less at times.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 3 blizzard. Local standard time, as filed.

Blizzard, Northern High Plains

When
December 23, 8:26 PM MST
Where
Northern High Plains forecast zone
Reported by
Other Federal Agency
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Blackfeet Nation issued a State of Emergency due to blizzard conditions. All BIA roads have been closed and shelters were opened for stranded travelers. Additionally, multiple sensors measured gusts in excess of 58 mph, including the Two Medicine Bridge (MTBRN) sensor and and the Browning DOT sensor (MTBWG).

Blizzard, Southern High Plains

When
December 24, 8:16 AM MST
Where
Southern High Plains forecast zone
Reported by
Department of Highways
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Department of Transportation reported severe driving conditions on US Highway 89 due to reduced visibility and blowing snow. State highway 219 was closed through the weekend due to severe snow drifts. Additionally, multiple sensors measured gusts in excess of 58 mph, including AWOS station K1FM Foxtrot which measured a gust of 79 mph.

Blizzard, East Glacier Park Region

When
December 24, 8:58 AM MST
Where
East Glacier Park Region forecast zone
Reported by
Department of Highways
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Department of Transportation reported severe driving conditions with poor visibility and blowing snow on US Highway 89 near Kiowa roadway junction. Additionally, two mesonets measured gusts in excess of 58 mph, including the St Marys RAWS SRYM8 and an Ambient Weather Station 1 mile NNW of Babb.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
December 24, 8:19 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

An Ambient Sensor in northern Glacier County measured a gust of 85 mph.

High Wind, Judith Basin County and Judith Gap

When
December 24, 9:10 PM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

An Ambient Station near Geyser measured a lone 70 mph gust.

High Wind, Fergus County Below 4500ft

When
December 24, 9:45 PM MST
Where
Fergus County Below 4500ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.264, -109.224 (the zone’s center; the record gives no point)

Mesonet station MTM15 3.6 miles northwest of Coffee Creek measured a lone gust of 59 mph.

High Wind, Eastern Toole and Liberty

When
December 24, 10:58 PM MST to December 25, 12:38 AM MST
Where
Eastern Toole and Liberty forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW0718 25 miles North-northwest of Joplin measured multiple gusts of 58 mph or greater.

High Wind, Hill County

When
December 25, 1:00 AM MST
Where
Hill County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.628, -110.111 (the zone’s center; the record gives no point)

Mesonet station EW1937 Goldstone measured a lone gust of 58 mph early Christmas morning.

High Wind, Eastern Pondera and Eastern Teton

When
December 25, 2:35 AM MST
Where
Eastern Pondera and Eastern Teton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.033, -112.233 (the zone’s center; the record gives no point)

An Ambient Sensor measured a lone gust of 59 mph.

High Wind, Judith Basin County and Judith Gap

When
December 25, 3:06 AM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

AWOS station K1CM Charlie measured a lone gust of 58 mph.

High Wind, Gallatin and Madison County Mountains and Centennial Mountains

When
December 25, 10:00 AM MST
Where
Gallatin and Madison County Mountains and Centennial Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.325, -111.996 (the zone’s center; the record gives no point)

Mesonet station gnfhy 10.7 miles west of Emigrant measured a lone gust of 60 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069797, 1069800, 1069799, 1069789, 1069791, 1069782, 1069794, 1069790, 1069793, 1072035, 1069783.